Nebraska, 2019Heavy Snow in Nebraska, March 29 to 30, 2019
March 29 to 30, 2019 · NWS CYS · 3 events in 3 counties and zones
A fast moving shortwave moved across the region with heavy bands of snowfall hampering portions of Dawes, Box Butte and Morrill Counties with over six inches of snowfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving shortwave moved across the region with heavy bands of snowfall hampering portions of Dawes, Box Butte and Morrill Counties with over six inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 29, 5:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 29, 5:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
640 PM MDT Fri Mar 29 2019
.SHORT TERM...(This evening through Saturday)
Issued at 253 PM MDT Fri Mar 29 2019
The afternoon water vapor loop composite showed a potent mid/upper
level low pressure system moving across the central Rockies. Adequate
QG lift over moist low level upslope flow was producing widespread
moderate to heavy snow showers across western NE, with more scattered
rain/snow showers over southeast WY. Most of the snow has been
accumulating on grassy surfaces, with some slush on area roads.
Temperatures were in the 30s through much of the day. Blowing snow
has not been an issue with wind speeds less than 15 mph. Snow amounts
reported thus far were in the 3 to 7 inch range across portions of
the northern and central NE Panhandle.
Numerous snow showers will spread across southeast WY and NE Panhandle
through this evening. 15Z SREF plume snow totals haven't changed much
since 09Z with 3 to 7 inches for lower elevations, and 7 to 12 inches
above 8500 feet through late tonight. Areas from Chadron through Alliance
and Bridgeport that have already received several inches of snow will
be monitored for upgrade to Winter Storm Warnings. Snow will
taper off Saturday morning over southeast WY. Below normal
temperatures will continue through the short term with lows
tonight in the teens and 20s and highs Saturday in the 30s to low
40s.
.LONG TERM...(Saturday Night - Thursday)
Issued at 337 AM MDT Fri Mar 29 2019
A cool & wet weather pattern is expected through much of the long-
term period. This may be especially true for the Mon-Wed timeframe
with multiple fast-moving disturbances likely to traverse the flow
during that time. Precipitation types remain uncertain w/ somewhat
warm thermal profiles, but some snowfall accumulations are not out
of the question.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM MDT Fri Mar 29 2019
Poor flying conditions occurring across Wyoming and Nebraska
Panhandle with widespread snow showers occurring and MVFR to LIFR
ceilings. Snow will be heaviest from LAR eastward to CYS and the
NE Panhandle up to CDR through the evening. Snow will taper off
from north to south overnight and into Saturday morning. Ceilings
will improve to VFR through the Saturday morning and early
afternoon. Winds will be out of the north at 10 to 20 knots over
night and through Saturday as conditions improve.
&&
.FIRE WEATHER...
Issued at 337 AM MDT Fri Mar 29 2019
No fire weather concerns. Cool temperatures prevail, along w/ rain
and accumulating snow expected for all districts over the next 24-
36 hours.
&&
.HYDROLOGY...
Issued at 337 AM MDT Fri Mar 29 2019
The flooding situation in the northern Nebraska Panhandle has seen
some slight improvement over the last 24 hours, as river levels on
both the White and Niobrara Rivers continue to fall. Even so, some
low-lying county roads may still be closed due to high water for a
time to come. We did allow the Flood Advisory for both Sioux & Box
Butte counties to expire as waters are slowly beginning to recede,
but Dawes county remains in an Areal Flood Advisory. Unfortunately
the upcoming cooler temperatures and widespread precipitation will
likely create additional problems in the coming days w/ river lvls
stabilizing and additional water entering the system.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until midnight MDT tonight for
WYZ101>111-113.
Winter Weather Advisory until 6 AM MDT Saturday for WYZ112-114.
NE...Winter Weather Advisory until midnight MDT tonight for NEZ002-
003-019>021-095-096.
&&
SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...JSA
FIRE WEATHER...CLH
HYDROLOGY...CLHHazardous weather outlook, Mar 29, 10:56 AM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1156 AM MDT Fri Mar 29 2019
WYZ112-114-301800-
Sierra Madre Range-Snowy Range-
1156 AM MDT Fri Mar 29 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Periods of snow will continue through late tonight. The snow will
be heavy at times. Total accumulations will range from 3 to 7
inches below 8500 feet, and 7 to 12 inches above 8500 feet.
Mountain travel will be difficult with icy, snow packed roads and
low visibilities at times. Winter Weather Advisories remain in
effect until 6 AM MDT Saturday.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Unsettled weather returns Tuesday through Wednesday night. Periods
of rain and snow are expected.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ002-003-095-WYZ101>105-109>111-113-301800-
Dawes-Box Butte-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
1156 AM MDT Fri Mar 29 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will develop across east central Wyoming and the northern
Nebraska Panhandle this afternoon and continue through late tonight.
Travel will be hazardous with slick, snow covered roads and areas
of low visibility. Winter Weather Advisories remain in effect
until midnight tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ019>021-096-WYZ106>108-301800-
Scotts Bluff-Banner-Morrill-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
1156 AM MDT Fri Mar 29 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will develop across portions of southeast Wyoming and the
southern Nebraska Panhandle this afternoon and continue through
late tonight. Travel will be hazardous with slick, snow covered
roads and areas of low visibility. Winter Weather Advisories are
in effect until midnight tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ054-055-WYZ115>119-301800-
Kimball-Cheyenne-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1156 AM MDT Fri Mar 29 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will develop this afternoon and continue through late tonight.
Travel may be hazardous with slick, snow covered roads and areas
of low visibility.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
MAJ
In the hours before
Local storm report, Mar 29, 2:51 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT FRI MAR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW ANGORA 41.87N 103.10W
03/29/2019 M4.5 INCH MORRILL NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0300 PM SNOW LUSK 42.76N 104.45W
03/29/2019 M1.5 INCH NIOBRARA WY 911 CALL CENTER
CALLED NIOBRARA COUNTY DISPATCH CENTER.
0300 PM SNOW CHADRON 42.83N 103.00W
03/29/2019 E3.5 INCH DAWES NE 911 CALL CENTER
CALLED DAWES COUNTY DISPATCH CENTER.
0300 PM SNOW HARRISON 42.69N 103.88W
03/29/2019 M2.0 INCH SIOUX NE LAW ENFORCEMENT
RECEIVED CALL FROM SIOUX COUNTY SHERIFF.
&&
BROTHERSLocal storm report, Mar 29, 3:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT FRI MAR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW ALLIANCE 42.10N 102.87W
03/29/2019 E6.5 INCH BOX BUTTE NE 911 CALL CENTER
CALLED BOX BUTTE DISPATCH CENTER
0345 PM SNOW ALLIANCE 42.10N 102.87W
03/29/2019 E5.5 INCH BOX BUTTE NE POST OFFICE
CALLED ALLIANCE POST OFFICE.
0400 PM SNOW BAYARD 41.76N 103.32W
03/29/2019 E1.5 INCH MORRILL NE 911 CALL CENTER
CALLED MORRILL COUNTY DISPATCH CENTER.
0400 PM SNOW HEMINGFORD 42.32N 103.08W
03/29/2019 E4.5 INCH BOX BUTTE NE POST OFFICE
CALLED HEMINGFORD POST OFFICE FOR A REPORT.
0400 PM SNOW HEMINGFORD 42.32N 103.08W
03/29/2019 E4.0 INCH BOX BUTTE NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0400 PM SNOW GLENROCK 42.86N 105.86W
03/29/2019 M1.0 INCH CONVERSE WY PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0400 PM SNOW BRIDGEPORT 41.67N 103.10W
03/29/2019 M2.0 INCH MORRILL NE 911 CALL CENTER
CALLED MORRILL COUNTY DISPATCH CENTER.
0420 PM SNOW BROADWATER 41.60N 102.85W
03/29/2019 M4.0 INCH MORRILL NE PUBLIC
RECEIVED REPORT FROM LOCAL STORE IN BROADWATER.
&&
BROTHERSLocal storm report, Mar 29, 4:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT FRI MAR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW ALLIANCE 42.10N 102.87W
03/29/2019 E7.0 INCH BOX BUTTE NE PUBLIC
RECEIVED MULTIPLE REPORTS VIA FACEBOOK OF 6 TO 8 INCHES
ACROSS TOWN.
0425 PM SNOW LAKE MINATARE 41.93N 103.50W
03/29/2019 M2.0 INCH SCOTTS BLUFF NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0435 PM SNOW BAYARD 41.76N 103.32W
03/29/2019 M1.0 INCH MORRILL NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0435 PM SNOW 16 NW GARRETT 42.27N 105.82W
03/29/2019 E3.5 INCH ALBANY WY PUBLIC
RECEIVED REPORT VIA FACEBOOK FROM WY16 ROBBINS AIRPORT.
0500 PM SNOW 1 S DOUGLAS 42.74N 105.39W
03/29/2019 M0.5 INCH CONVERSE WY PUBLIC
RECIEVED REPORT VIA FACEBOOK.
&&
BROTHERSLocal storm report, Mar 29, 7:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
823 PM MDT FRI MAR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY SNOW W ALLIANCE 42.10N 102.87W
03/29/2019 M8.0 INCH BOX BUTTE NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
0700 PM SNOW CHADRON 42.83N 103.00W
03/29/2019 M4.0 INCH DAWES NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
&&
BROTHERSHeavy Snow, Box Butte
- When
- March 29, 8:00 PM MST to March 30, 10:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Observer located four miles east of Hemingford measured 10.0 inches of snow.
Heavy Snow, Dawes
- When
- March 29, 8:00 PM MST to March 30, 10:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Observer located ten miles north-northeast of Hemingford measured 8.0 inches of snowfall.
Heavy Snow, Morrill
- When
- March 29, 8:00 PM MST to March 30, 10:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Observer located ten miles east-northeast of Dalton measured 6.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, March 29 to 30, 20191 death · 1 event
- Hail in Oklahoma, March 29 to 30, 20191.75 in hail · 17 events
- Winter Weather in Idaho, March 29, 2019$20,000 · 1 event
- Winter Storm in Wyoming, March 29, 20194 events
- Hail in Kansas, March 29, 20191.75 in hail · 4 events
- Winter Weather in Nebraska, March 29, 20193 events
- Waterspout in South Atlantic Coastal Waters, March 29, 20191 event
- Hail in Oklahoma, March 29, 20191 in hail · 1 event
- Hail in Kansas, March 29, 20190.88 in hail · 1 event
- High Wind in New Mexico, March 29, 201952 kt wind · 1 event
- Tornado in Colorado, March 29, 2019EF0 · 1 event
- Hail in Colorado, March 29, 20191 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808239, 808246, 808247.